Almost everyone gets a headache from time to time and an occasional mild headache is no real cause for concern. However if your headaches start to occur more frequently it is a warning sign that you need to make some changes in your life.
Probably these are things you really already know, such as you should get more sleep, exercise more, make more time for relaxation, modify your diet, drink more fluids and so on. Perhaps your posture is a problem or a stuffy office environment.
However, if you are like most people, you ignore this warning. Instead you just put up with the pain until it goes away and then continue on with your life as before. But if you don’t do anything to correct the factors that are provoking your headaches, they will eventually return.
What would you do if the pain starts to get much worse than before? Most people would take some sort of over-the counter (OTC) painkiller and again ignore the warning signs. However this is a bit like turning up the car radio so you can’t hear the strange noise in the engine – it is likely to lead to problems further down the track.
It is easy to become trapped in a vicious cycle of ever worsening headache attacks and increasing reliance on painkillers to get through your week.
If this cycle continues for long enough you may end up with “rebound / medication overuse headache”. You are much more at risk of this happening if you tend to take a pain-killer when you don’t have a headache “in case” you get one.
Rebound / medication overuse headache is a well-known effect of regular long-term use of all the common OTC and prescription pain-killers for headache pain. The trouble is that, to you, it won’t look like it is the pain-killers that are actually causing your pain. It will just seem like your headaches are happening much more often than they used to.
Perhaps you now start to avoid various activities in case they provoke an attack. Unfortunately this fear and anxiety can make headache attacks more likely and the pain a lot worse, so it tends to become a self-fulfilling prophecy.
If you have always suffered from severe episodes of migraine you need to be especially careful to avoid the medication overuse trap.
You also need to be aware of the very real possibility of side effects. All medications, including OTC medications, have side effects and these become more likely with prolonged use or high dosages. Just because you can purchase a medication without a prescription doesn’t make it harmless.
Serious side effects of long-term use of OTC and prescription pain-killers include gastrointestinal tract bleeding and ulcers, and irreversible damage to the liver and kidneys which in some instances can be fatal. These side effects can sometimes occur even if the recommended dose is not exceeded.
So don’t ignore the warning signs that your body is providing you. The worst thing you can do is hope that your pain goes away or even worse become reliant on pain-killers for relief. The only way to overcome your headache and migraine pain is correct the factors that provoke your pain.